Characterizations of lojasiewicz inequalities: Subgradient flows, talweg, convexity

Jérôme Bolte, Aris Daniilidis, Olivier Ley, Laurent Mazet

Research output: Contribution to journalArticleResearchpeer-review

140 Citations (Scopus)


The classical Lojasiewicz inequality and its extensions for partial differential equation problems (Simon) and to o-minimal structures (Kurdyka) have a considerable impact on the analysis of gradient-like methods and related problems: minimization methods, complexity theory, asymptotic analysis of dissipative partial differential equations, and tame geometry. This paper provides alternative characterizations of this type of inequality for nonsmooth lower semicontinuous functions defined on a metric or a real Hilbert space. In the framework of metric spaces, we show that a generalized form of the Lojasiewicz inequality (hereby called the Kurdyka-Lojasiewicz inequality) is related to metric regularity and to the Lipschitz continuity of the sublevel mapping, yielding applications to discrete methods (strong convergence of the proximal algorithm). In a Hilbert setting we further establish that asymptotic properties of the semiflow generated by -∂f are strongly linked to this inequality. This is done by introducing the notion of a piecewise subgradient curve: such curves have uniformly bounded lengths if and only if the Kurdyka-Lojasiewicz inequality is satisfied. Further characterizations in terms of talweg lines -a concept linked to the location of the less steepest points at the level sets of f- and integrability conditions are given. In the convex case these results are significantly reinforced, allowing us in particular to establish a kind of asymptotic equivalence for discrete gradient methods and continuous gradient curves. On the other hand, a counterexample of a convex C2 function in ℝ2 is constructed to illustrate the fact that, contrary to our intuition, and unless a specific growth condition is satisfied, convex functions may fail to fulfill the Kurdyka-Lojasiewicz inequality. © 2009 American Mathematical Society.
Original languageEnglish
Pages (from-to)3319-3363
JournalTransactions of the American Mathematical Society
Publication statusPublished - 1 Jun 2010


  • Convex functions
  • Global convergence
  • Gradient inequalities
  • Gradient method
  • Lojasiewicz inequality
  • Metric regularity
  • Proximal method
  • Subgradient curve
  • Talweg


Dive into the research topics of 'Characterizations of lojasiewicz inequalities: Subgradient flows, talweg, convexity'. Together they form a unique fingerprint.

Cite this